Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 142, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 29, 2023, 8:22 AM CDT for 8 counties in Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2023, 8:22 AM CDT (13:22 UTC)
- Expired
- Sep 29, 2023, 9:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 6:33 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 29, 6:33 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 633 AM CDT Fri Sep 29 2023 .UPDATE... Issued at 633 AM CDT Fri Sep 29 2023 Thunderstorms are approaching our southeastern ND counties this morning. This is the beginning of our severe threat with a shortwave trough passing. Hail and gusty winds remain the main threats. Otherwise, forecast remains on track. && .SHORT TERM...(Today through Saturday) Issued at 325 AM CDT Fri Sep 29 2023 Key Messages: 1)Showers and thunderstorms Friday with a conditional chance for severe storms. 2)More showers and warmer temperatures to start the weekend Satellite imagery shows cirrus streaming to the NE across our area this morning, with some lingering stratus with the nearly stalled frontal zone. Showers and thunderstorms are expected today, along with a conditional chance for some strong to severe thunderstorms that will be depend on 1) strength of elevated morning/afternoon storms and 2)a boundary reaching our area in the afternoon to spark off round two. A shortwave trough is expected to move through the area this morning, with WAA as well. Despite this, instability looks to be elevated, meaning any storms would be as well. Main hazards with the strongest of these storms is going to be quarter sized hail, and maybe severe wind gusts. Round two will depend on a boundary making it into our area this afternoon. Forcing with this chance for severe looks to be lower than the chance in the morning. Coverage looks to be more isolated as well, due to the forcing, but hail and wind remain the hazards at play. In addition, severity looks lower as morning convection will likely cause clouds to linger into the afternoon which will limit instability. Guidance has this boundary sticking south of our area, but it could clip west central Minnesota. Precipitation for this even looks to be around half an inch overall, with areas seeing more if they are under thunderstorms more frequently. Probabilities for over half an inch of QPF are around 40 - 60% from west central Minnesota up around Lake of the Woods. Areas north and west of the southern red river valley into northwestern Minnesota will not see much precipitation with this, but could see up to a quarter of an inch possible. Showers look to linger into Saturday morning as they push east. For Saturday afternoon, it looks to be dry until another round begins to push into the Devils Lake Basin into Saturday night. Temperatures will warm into the mid 70s for highs on Saturday, as a shortwave ridge begins to take a brief hold. .LONG TERM...(Saturday night through Thursday) Issued at 325 AM CDT Fri Sep 29 2023 Key Messages: 1) Precip chances and active weather continues into the work week 2) Cooling temperatures into mid-week. A shortwave will bring through some showers on Saturday night that will linger into Sunday morning. These showers will not produce much QPF, given little moisture to work with. The work week continues the active pattern with a trough expected mid-week. Looks like ensembles are going with Wednesday for trough passage through our area with good synoptic support for our forcing, but before that, guidance is resolving some shortwaves to move through ahead of it but these do not look to be producing much QPF in the ensembles. Tuesday through Thursday, WSUP probabilities remain around 20 - 40% for a chance of an inch of QPF or greater, with greatest probs being in SE ND and west central Minnesota. Probs for greater than or equal to half an inch are 40 - 60%, with highest probabilities in the aforementioned area. Warmer temperatures on Sunday as shortwave ridging briefly controls our pattern will leave as the work week begins. Highs will drop into the 60s by mid week as the ridge exits to the east, and even further into the upper 50s after the trough mid-week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 633 AM CDT Fri Sep 29 2023 MVFR to IFR ceilings will begin to take over this morning, as a system arrives in the area. TS and SH are possible at FAR, BJI, and TVF TAF sites, GFK could see some SH, but is on the northern side of the system. Lower clouds will prevail into Saturday morning, especially impacting BJI, driving it into IFR and LIFR categories as of now. Winds will become light and variable as the surface low passes over us into Saturday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...AK SHORT TERM...AK LONG TERM...AK AVIATION...AK
Hazardous weather outlook, Sep 29, 4:25 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 425 AM CDT Fri Sep 29 2023 MNZ001-004>009-013-014-NDZ006>008-014>016-024-026>030-038-054- 300930- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Western Walsh- 425 AM CDT Fri Sep 29 2023 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-015>017-022>024-027>032-040-NDZ039-049-052-053-300930- Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent- Richland- 425 AM CDT Fri Sep 29 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are possible early this morning, with a lower chance this afternoon. The main hazards will be hail up to quarter size and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 29, 6:39 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
639 AM CDT Fri Sep 29 2023
NDZ049-052-053-291230-
Sargent ND-Ransom ND-Richland ND-
639 AM CDT Fri Sep 29 2023
...A strong thunderstorm will impact portions of eastern Ransom, west
central Richland and Sargent Counties through 730 AM CDT...
At 639 AM CDT, Doppler radar was tracking a strong thunderstorm near
Straubville, or 65 miles south of Valley City, moving northeast at
45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lisbon, Gwinner, Milnor, Forman, Wyndmere, Rutland and Cogswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4594 9801 4607 9801 4656 9765 4626 9707
4594 9758 4593 9760
TIME...MOT...LOC 1139Z 223DEG 43KT 4597 9791
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 7:41 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 49 min |
| Sep 29, 8:54 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 31 min |
| Sep 29, 9:27 AM CDT | Special Weather Statement | FGF | Hubbard | 33 min |
| Sep 29, 6:39 AM CDT | Special Weather Statement | FGF | Ransom, Sargent | 51 min |
| Sep 29, 7:02 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 43 min |
| Sep 29, 7:26 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 19 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.